Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Paducah, KY

May 25, 2004Jefferson County, Perry County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 25, 2004, 1:30 AM CDT for Jefferson County, Perry County, Wayne County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 1:30 AM CDT (06:30 UTC)
Expired
May 25, 2004, 2:30 AM CDT
In force
60 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Jefferson County, IL, Perry County, IL, Wayne County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS53 KPAH 250630
SVRPAH
ILC081-145-191-250730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
129 AM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 230 AM CDT

* AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTH OF JOHNSONVILLE TO
  25 MILES NORTHWEST OF CUTLER...OR FROM 12 MILES NORTHWEST OF FLORA
  TO 7 MILES NORTHEAST OF RED BUD...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE BELLE RIVE...BONNIE...CISNE...DIX...
  DU QUOIN...FAIRFIELD...MOUNT VERNON...ORCHARDVILLE...              
  PINCKNEYVILLE...TAMAROA...WALTONVILLE... WAYNE CITY AND WOODLAWN.

DAMAGING WINDS ARE EXPECTED WITH THIS LINE OF STORMS. TAKE COVER IN A
SUBSTANTIAL SHELTER.

LAT...LON 3827 8817 3828 8871 3814 8872 3812 8913
          3801 8915 3797 8935 3797 8959 3820 8959
          3821 8916 3847 8915 3848 8870 3861 8870
          3861 8816

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:10 PM CDT, 11 hours 20 minutes earlier.

Area forecast discussion, May 24, 2:10 PM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT MON MAY 24 2004

LATEST SURFACE ANALYSIS INDICATES NEARLY STATIONARY FRONT PERCHED
OVER NORTHERN SECTIONS OF THE FORECAST AREA. SOUTHWEST FLOW ALOFT
REMAINS INTACT OVER THE SOUTHWEST 1/3 OF THE REGION WITH SFC DEW
POINTS FROM 70 TO AS HIGH AS 74 AT POF.

WIDELY SCATTERED THUNDERSTORMS JUST AHEAD OF FRONT OVER SOUTHWEST KY
EARLY THIS AFTERNOON LOOK TO BE IN ASSOCIATION WITH A DISTURBANCE
ALOFT DEPICTED WELL BY THE 12Z ETA MODEL RUN. THIS DISTURBANCE WILL
SHIFT EAST OUT OF THE REGION BY MID AFTERNOON...BUT ANOTHER WAVE OF
ENERGY DEPICTED BY THE ETA WILL MOVE IN BY LATE AFTERNOON. THIS
COULD TOUCH OFF SCATTERED THUNDERSTORMS AS WELL AS IT MOVES INTO THE
MOIST/UNSTABLE AIR OVER THE OHIO RIVER VALLEY. WILL NEED TO MONITOR
ANY STORM THAT DOES DEVELOP FOR THE POSSIBILITY OF HAIL AND DAMAGING
WIND GUSTS.

12Z MON MODEL RUNS IN AGREEMENT WITH HOLDING FRONT NEARLY
STATIONARY FOR THE NEXT 24 TO 36 HOURS AS RIPPLES OF ENERGY MOVE
QUICKLY EAST ACROSS THE MID MS VALLEY IN THE NEARLY ZONAL 500 MB
FLOW. BEST CHANCE OF THUNDERSTORMS LATE TONIGHT AND TUE SHOULD BE
OVER OUR NORTHERN COUNTIES IN IL/IN...CLOSER TO AND JUST NORTH OF
THE SFC FRONT. ACTIVITY TONIGHT WILL LIKELY BE DEPENDENT ON HOW LONG
AN AREA OF SEVERE THUNDERSTORMS DEVELOPING OVER THE CENTRAL
PLAIN/MIDWEST THIS AFTERNOON CAN MAINTAIN STRENGTH AFTER SUNDOWN. IF
THEY DO MANAGE TO MAKE IT INTO OUR AREA...IT WOULD PROBABLY BE WELL
AFTER MIDNIGHT.

ETA THERMODYNAMIC PROFILES SUGGEST DECENT CAPPING ON TUE...ESPECIALLY
SOUTH OF THE FRONT IN SE MO AND WRN KY...SO WILL DROP RAIN CHCS TO
THE SLIGHT CATEGORY IN THOSE AREA FOR TUE. HOWEVER...WILL MAINTAIN
CHC POPS IN MUCH OF SRN IL /SRN IN.

THE FRONT IS FORECAST TO SAG JUST SOUTH OF THE FORECAST AREA BY 18Z
WEDNESDAY. HOWEVER...A RATHER POTENT H50 SHORT WAVE IS FORECAST BY
BOTH ETA AND GFS TO MOVE EAST AND SLING PRECIP BACK TO THE NORTH OF
THE FRONT DURING THE DAY. WITH MODELS IN AGREEMENT IN STRENGTH AND
TIMING...THINK WED MAY END UP BEING THE WETTEST DAY OVERALL AS FAR
AS PRECIP AREAL COVERAGE. WILL BUMP POPS UP TO LIKELY ACCORDINGLY.

WILL CONTINUE WITH DAILY CHC OF PRECIP IN THE EXTENDED AS ATMOSPHERE
REMAINS UNCAPPED AT LEAST BY AFTN EACH DAY WITH 700 MB TEMPS COOLER
THAN 10C. WILL MAINTAIN DAILY MENTION OF POPS AS NUMEROUS H50
VORTICES MAXES ARE PROGGED TO PASS OVER THE REGION THROUGH THIS
FORECAST PERIOD AS THE WEST SOUTHWEST FLOW ALOFT PERSISTS.

MAIN DISCREPANCY IN MODEL TEMP FORECAST COMES ON WED. WILL SHADE
TOWARD THE COOLER AVN MOS (MAV) NUMBERS FOR NOW SINCE WE SHOULD BE
ON THE COOL SIDE OF THE SURFACE FRONT WITH QUITE EXTENSIVE PRECIP
COVERAGE EXPECTED. WILL HOLD HIGHS IN THE MID/UPPER 70S MOST AREAS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, May 24, 5:00 AM CDT, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT MON MAY 24 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-250641-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
500 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MOST OF THE QUAD
STATE TODAY AND TONIGHT. A FRONTAL BOUNDARY WILL STALL OVER THE AREA
TODAY AND LIFT BACK TO THE NORTH THIS EVENING. THIS WILL RESULT IN A
CHANCE OF THUNDERSTORMS FOR THE AFOREMENTIONED TIME FRAME. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADIC
STORMS CAN NOT BE RULED OUT...ESPECIALLY NEAR THE SURFACE BOUNDARY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS SLIGHT RISK OF SEVERE WEATHER ACROSS THE QUAD STATE BOTH
TUESDAY INTO WEDNESDAY AS A STRONGER REENFORCING COLD FRONT OVERTAKES
THE REGION BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:05 PM CDTSevere Thunderstorm WarningPAHJefferson40 min
May 25, 4:40 PM CDTTornado WarningPAHJefferson35 min
May 25, 4:49 PM CDTTornado WarningPAHFranklin41 min
May 25, 5:00 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne45 min
May 25, 5:27 PM CDTFlash Flood WarningPAHFranklin2 hr
May 25, 5:30 PM CDTTornado WarningPAHHamilton, Saline45 min
May 25, 5:45 PM CDTSevere Thunderstorm WarningPAHGallatin, White45 min
May 25, 5:47 PM CDTFlash Flood WarningPAHHamilton, White103 min
May 25, 6:02 PM CDTSevere Thunderstorm WarningPAHWilliamson43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.